skip to main content

Listen

Read

Watch

Schedules

Programs

Events

Give

Account

Donation Heart Ribbon

Overdose of Common Over-the-Counter Drug on the Rise

Audio

Aired 4/19/09

Poison control officials say they're seeing a rise in overdoses of a common over-the-counter pain reliever. The ingredient is found in a variety of medicines, including Tylenol and NyQuil. KPBS Reporter Kenny Goldberg has more.

Acetaminophen is considered to be one of the safest over-the-counter pain medications. Even so, 16-hundred San Diegans overdosed on the drug last year. Half were children under six.

Dr. Richard Clark directs the San Diego Poison Control Center . He says parents can accidentally give their kids too much of the drug.

Dr. Richard Clark: One of the things that can happen in a child, for instance, is if a kid's suppository is 50 milligrams, an adult suppository is 650 milligrams, they may look very similar.

Acetaminophen can be dangerous. Officials at Rady Children's Hospital say 23 children were admitted last year with liver damage after overdosing on the drug.

Kenny Goldberg, KPBS News.

Please stay on topic and be as concise as possible. Leaving a comment means you agree to our Community Discussion Rules. We like civilized discourse. We don't like spam, lying, profanity, harassment or personal attacks.

comments powered by Disqus